Alert archive / New York / Small Craft Advisories in 2014

Small Craft Advisory 44, NWS Buffalo, NY

May 1, 2014

NWS Buffalo, NY issued this small craft advisory at May 1, 2014, 6:35 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 1, 2014, 6:35 AM EDT (10:35 UTC)
Expired
May 1, 2014, 3:51 PM EDT
In force
9 hr
Issued by
NWS Buffalo, NY

The text

As transmitted, in the capitals the NWS used until 2016.

685 
WHUS71 KBUF 011035
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
635 AM EDT THU MAY 1 2014

LEZ040-041-011845-
/O.NEW.KBUF.SC.Y.0044.140501T1035Z-140501T2100Z/
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
635 AM EDT THU MAY 1 2014

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON. 

* WINDS...SOUTHWEST 15 TO 25 KNOTS.

* WAVES...3 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS... SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

RSH
2 follow-up statements
228 
WHUS71 KBUF 011437
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
1037 AM EDT THU MAY 1 2014

LEZ040-041-012100-
/O.CON.KBUF.SC.Y.0044.000000T0000Z-140501T2100Z/
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
1037 AM EDT THU MAY 1 2014

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WINDS...SOUTHWEST 15 TO 20 KNOTS.

* WAVES...2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS... SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
224 
WHUS71 KBUF 011951
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
351 PM EDT THU MAY 1 2014

LEZ040-041-012100-
/O.CAN.KBUF.SC.Y.0044.000000T0000Z-140501T2100Z/
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
351 PM EDT THU MAY 1 2014

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at May 1, 6:11 AM EDT, 24 minutes earlier.

Area forecast discussion, May 1, 6:11 AM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
611 AM EDT THU MAY 1 2014

.SYNOPSIS...
WHILE WE WILL EXPERIENCE SIGNIFICANT TIMES OF DRY WEATHER DURING THE
NEXT FEW DAYS...SEVERAL UPPER LEVEL DISTURBANCES...INCLUDING A
COMPLEX STORM SYSTEM OVER THE UPPER GREAT LAKES...WILL KEEP AT LEAST
THE CHANCE FOR SHOWERS IN PLACE THROUGH THE UPCOMING WEEKEND. FAIR
WEATHER WILL TRULY RETURN EARLY NEXT WEEK WHEN CANADIAN HIGH
PRESSURE WILL BUILD ACROSS THE LOWER GREAT LAKES.

&&

.NEAR TERM /THROUGH TONIGHT/...
DO NOT LET THE DREARINESS OF THIS MORNINGS DAMPNESS AND LOW CLOUDS
FOOL YOU. CONDITIONS TODAY SHOULD BE A DEFINITE STEP UP FROM
WEDNESDAY. THIS IS NOT TO SAY THAT THERE WILL NOT BE SOME SHOWERS
AROUND...BUT THE BULK OF TODAY SHOULD BE RAIN FREE.

A LONG LIVED CLOSED LOW CENTERED OVER WISCONSIN WILL CONTINUE TO
GENERATE UNSETTLED CONDITIONS ACROSS THE MAJORITY OF THE GREAT LAKES
REGION TODAY...BUT MOST OF THE RAIN WILL BE TO OUR WEST. THE
MATURE...VERTICALLY STACKED STORM WILL PUSH ITS OCCLUDED FRONTAL
BOUNDARY ACROSS OUR FORECAST AREA EARLY THIS MORNING...AND WHILE
THIS LOW LEVEL FEATURE WILL COMBINE WITH THE LIFT FROM THE EXIT
REGION OF A 100KT H25 JET TO PRODUCE FAIRLY WIDESPREAD SHOWERS
THROUGH DAYBREAK...CONDITIONS WILL DEFINITELY IMPROVE DURING THE
COURSE OF THE DAY.

LOW LEVEL RIDGING AND SIGNIFICANT MID LEVEL DRYING IN THE WAKE OF
THE OCCLUDED FRONT WILL ESSENTIALLY SHUT DOWN THE ORGANIZED SHOWER
ACTIVITY...ESPECIALLY NORTH AND WEST OF A LINE FROM FZY TO DSV TO
JHW. THERE WILL STILL BE PLENTY OF LOW LEVEL MOISTURE AROUND INTO
THE MIDDAY HOURS THOUGH...BUT AFTER THAT POINT PARTS OF THE REGION
WILL BE ABLE TO ENJOY SEVERAL HOURS OF PARTLY TO MOSTLY SUNNY SKIES.
THIS CLEARING IS EVIDENT WEST OF DTW AND CLE...AS SEEN ON IR
IMAGERY.

ALONG WITH THE TREND TOWARDS DRIER WEATHER TODAY...IT WILL BECOME
QUITE BREEZY. THIS WILL ESPECIALLY BE THE CASE OVER THE IAG
FRONTIER...WHERE ENHANCED WINDS DOWNWIND OF LK ERIE WILL COUPLE WITH
STRONGER DIURNAL MIXING TO PROMOTE WIND GUSTS IN EXCESS OF 30 MPH.

TONIGHT...THE LOW LEVEL RIDGING WILL PUSH OFF TO OUR EAST WHILE THE
SHEARED REMAINS OF THE ONCE IMPRESSIVE CLOSED UPPER LEVEL LOW WILL
PASS BY TO OUR NORTH. AS THIS UPPER LEVEL SUPPORT MOVES ACROSS OUR
REGION AND A REINSTATED CYCLONIC FLOW DEVELOPS IN THE LOW LEVELS...
INCREASED MOISTURE WILL SUPPORT MORE SHOWER ACTIVITY. THE SHOWERS
WILL LARGELY BE FOCUSED ACROSS THE SOUTHERN TIER...WHERE AN UPSLOPE
FLOW SHOULD HELP THE SHOWERS TO BLOSSOM.

TEMPERATURES DURING THE NEXT 24 HOURS WILL BE A COUPLE DEGREES BELOW
NORMAL...BUT NOTHING ANOMALOUSLY SO. MIDDAY AND AFTERNOON TEMPS
ACROSS OUR REGION WILL GENERALLY BE IN THE UPPER 50S TO LOWER 60S
TODAY WITH LOWS TONIGHT RANGING FROM 40 TO 45.

SPEAKING OF OVERNIGHT LOWS...IT IS WORTH NOTING THAT SINCE WE HAVE
NOW STARTED THE MONTH OF MAY AND THE UNOFFICIAL START OF THE GROWING
SEASON...THE FROST FREEZE PROGRAM IS ONCE AGAIN IN EFFECT. HEADLINES
FOR FROST AND FREEZING CONDITIONS WILL BE APPLIED AS NEEDED...
EXCEPT ACROSS THE INTERIOR WESTERN SOUTHERN TIER (WYOMING...
ALLEGANY...CATTARAUGUS) AND NORTH COUNTRY (JEFFERSON...LEWIS) WHERE
THE PROGRAM WILL BEGIN ON MAY 15.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
SIMPLY PUT...THIS PERIOD WILL FEATURE PERSISTENT LONGWAVE TROUGHING
ACROSS THE EASTERN THIRD OF NORTH AMERICA. THE RESULTANT BROAD
CYCLONIC FLOW ALOFT WILL HELP TO FEED A CONTINUOUS SUPPLY OF COOLER
AIR INTO OUR REGION FROM CENTRAL CANADA...WITH SEVERAL SHORTWAVE
IMPULSES ROTATING THROUGH THE LARGER-SCALE TROUGH ALSO HELPING TO
GENERATE PERIODIC ROUNDS OF SHOWERS. AT THIS POINT...A ROUGH MODEL
CONSENSUS SUGGESTS THAT THE FIRST SUCH IMPULSE WILL PASS THROUGH OUR
AREA FRIDAY MORNING...WITH A SECOND SHORTWAVE FOLLOWING SUIT DURING
SATURDAY...AND YET ANOTHER SUCH FEATURE SUBSEQUENTLY PASSING THROUGH
LATER SATURDAY NIGHT AND SUNDAY MORNING. WITH THE PASSAGE OF EACH OF
THESE IMPULSES...ENOUGH LIFT AND MOISTURE APPEARS TO BE PRESENT TO
WARRANT ROUNDS OF LIKELY POPS...WITH ANY SHOWERS OTHERWISE
REMAINING CONSIDERABLY MORE SCATTERED.

WITH RESPECT TO TEMPERATURES...UNDER THIS REGIME 850 MB TEMPS WILL
TEND TO AVERAGE WITHIN A FEW DEGREES OF ZERO CELSIUS. AT THE
SURFACE...THESE WILL TRANSLATE INTO BELOW AVERAGE TEMPERATURES
THROUGHOUT THE PERIOD...THOUGH OVERALL DEPARTURES FROM NORMAL WILL
NOT BE PARTICULARLY IMPRESSIVE. IN GENERAL...EXPECT DAYTIME HIGHS TO
AVERAGE IN THE 50S WITH A FEW INTERIOR LOCATIONS PERHAPS REACHING
THE 60 DEGREE MARK ON SATURDAY...WHILE NIGHTTIME LOWS SLOWLY DROP
FROM THE LOWER-MID 40S TO THE 30S BY THE END OF THE PERIOD.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
IN THE LONGER TERM PORTION OF THE FORECAST...SOME IMPROVEMENT IS
FINALLY EXPECTED EARLY NEXT WEEK AS THE MAIN UPPER LEVEL TROUGH
SLIDES EASTWARD AND OUT TO SEA...WHILE AT THE SURFACE HIGH PRESSURE
AND DRIER AIR OVER CENTRAL CANADA GRADUALLY EXPANDS SOUTHEASTWARD
ACROSS THE GREAT LAKES. THIS SHOULD RESULT IN ANY LINGERING SHOWER
CHANCES ACROSS THE NORTH COUNTRY COMING TO AN END DURING THE COURSE
OF MONDAY...WITH GENERALLY DRY WEATHER THEN EXPECTED THROUGH THE
BALANCE OF THE PERIOD. WHILE THE 00Z GFS CONTINUES TO BE MORE
AGGRESSIVE AT LIFTING THE NEXT WARM FRONTAL BOUNDARY NORTHWARD
ACROSS THE OHIO VALLEY TUESDAY/WEDNESDAY AND CONSEQUENTLY BRINGS
SOME CHANCE FOR SHOWERS BACK INTO AREAS SOUTH OF LAKE ONTARIO...AT
THIS POINT THIS SOLUTION APPEARS OVERDONE WITH THE DRIER AND MORE
CONSISTENT ECMWF SOLUTION PREFERRED.

AS FOR TEMPS...THE ABOVE TRENDS SHOULD RESULT IN A SLOW MODERATING
TREND THROUGH THE FIRST HALF OF NEXT WEEK...WITH SOMEWHAT BELOW
NORMAL TEMPERATURES ON MONDAY WARMING BACK TO NEAR NORMAL LEVELS BY
WEDNESDAY. MORE SPECIFICALLY...DAYTIME HIGHS IN THE LOWER TO MID 50S
ON MONDAY SHOULD RECOVER BACK TO THE LOWER TO MID 60S BY MIDWEEK...
WITH NIGHTTIME LOWS IN THE 30S MONDAY NIGHT CLIMBING A FEW DEGREES
OR SO FOR TUESDAY NIGHT.

&&

.AVIATION /10Z THURSDAY THROUGH MONDAY/...
MVFR CONDITIONS WILL BE FOUND ACROSS MUCH OF THE REGION EARLY THIS
MORNING...BUT AS WINDS VEER TO THE SOUTHWEST IN THE WAKE OF AN
OCCLUDED FRONT...COOL MOIST AIR OFF LAKES ERIE AND ONTARIO WILL HELP
TO GENERATE SEVERAL HOURS OF IFR CIGS FOR DOWNWIND SITES SUCH AS
KBUF...KIAG AND KART. IFR TO LIFR CIGS WILL ALSO BE IN PLACE ACROSS
THE HIGHER TERRAIN OF THE SRN TIER.

AT KROC...CIGS WILL LOWER TO ABOUT 1500 FT IN THE WAKE OF THE FRONT
EARLY THIS MORNING WITH A LOWER CHC FOR IFR CIGS.

AS WE PROGRESS THROUGH THE MIDDAY AND AFTERNOON...DIURNAL MIXING
WILL HELP TO RAISE CIGS TO VFR LEVELS FROM WEST TO EAST. THIS
IMPROVEMENT IN CIGS WILL BE ACCOMPANIED BY GUSTY SFC WINDS
THOUGH...ESPECIALLY FROM KBUF/KIAG TO KROC WHERE WINDS COULD EXCEED
30 KNOTS.

FOR TONIGHT...WHILE THERE WILL BE THE CHANCE FOR SOME SHOWERS...
LARGELY VFR CONDITIONS ARE EXPECTED. KJHW WILL LIKELY ONCE AGAIN BE
THE EXCEPTION WITH MVFR-IFR CIGS REDEVELOPING.

OUTLOOK...
FRIDAY THROUGH SUNDAY...VFR/MVFR WITH SCATTERED TO OCCASIONALLY MORE
NUMEROUS SHOWERS.
MONDAY...VFR.

&&

.MARINE...
WINDS ON BOTH LAKES ERIE AND ONTARIO WILL VEER TO THE SOUTHWEST AND
FRESHEN IN THE WAKE OF A PASSING FRONTAL BOUNDARY THIS MORNING.
CONDITIONS WILL APPROACH SMALL CRAFT ADVISORY LEVELS ON LAKE ERIE.

WINDS WILL WEAKEN SOMEWHAT TONIGHT...THEN WILL INCREASE ONCE AGAIN
ON FRIDAY AS AN UPPER LEVEL TROUGH WILL PUSH TO OUR EAST. CONDITIONS
WILL APPROACH SMALL CRAFT ADVISORY CONDITIONS ON BOTH LAKES ON
FRIDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, May 1, 4:55 AM EDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
455 AM EDT THU MAY 1 2014

NYZ001>008-010>014-019>021-085-020915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
455 AM EDT THU MAY 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-LOZ030-042>045-062>065-SLZ022-024-020915-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
455 AM EDT THU MAY 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

JJR

Nearby

Small Craft Advisories in New York, 2014Every small craft advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.